Iowa, 2010

Blizzard and Winter Weather in Iowa, December 11 to 12, 2010

December 11 to 12, 2010 · NWS OAX · 8 events in 7 counties and zones

Blizzard conditions developed over eastern Nebraska and adjacent portions of South Dakota and Iowa on Dec. 11 as an upper level low pressure developed rapidly over eastern Nebraska during the very early morning hours of that day.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Blizzard conditions developed over eastern Nebraska and adjacent portions of South Dakota and Iowa on Dec. 11 as an upper level low pressure developed rapidly over eastern Nebraska during the very early morning hours of that day. The upper low then dropped into south central Iowa causing surface low pressure to spin-up over northeast Nebraska and then track southeast across Iowa. Arctic air spilling in behind the system combined with the developing storm to produce the blizzard conditions as northwest winds of 30 to 40 mph with gusts over 50 mph were common over the area along with snowfall of 2 to 5 inches. Higher snow amounts were observed from southeast South Dakota into Minnesota and northern Iowa. However, the 2 to 5 inches of snow across much of eastern Nebraska and western Iowa, and the strong winds present, were enough to produce white-out conditions and to close some highways in northeast Nebraska. Heavier snow totals included 5 inches in Neligh and Bloomfield Nebraska and near Little Sioux Iowa, 4 inches at the NWS in Valley and 3 inches in Fremont Nebraska and Harlan Iowa. Temperatures which fell from the single digits to around zero or a little below late on the 11th and into the 12th combined with the strong winds to lower wind chill values to 20 below or a little colder, mainly in northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 11, 3:40 AM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Dec 11, 3:40 AM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 AM CST SAT DEC 11 2010

.DISCUSSION...

OBVIOUS FORECAST CONCERN IS DEVELOPING WINTER STORM THAT EARLY MORNING
STLT SHOWED STRONG CURL PUNCHING INTO NEBRASKA VCNTY WHERE MODELS
CLOSE OFF H5 LOW. ALTHOUGH MODELS ON THE LARGER SCALE WERE PRETTY
SIMILAR IN THEIR SOLUTIONS...UNFORTUNATELY THE MINOR DIFFERENCES
IN PLACEMENT OF TRACK OF SFC-H7 LOW AND AMOUNT OF QPF/WARM ADVCTN
ALOFT WRAPPING BACK AROUND SYSTEM THIS AFTN WERE OVER THE NRN 1/2
OF THE CWFA. THIS COULD SPELL DIFFERENCE BETWEEN 3-5 INCHES OF SNOW
AND BLIZZARD CONDITIONS PER GFS/ECMWF OR AN INCH OR TWO WITH A JUST
A MAJOR INCONVENIENCE PER NAM OVER SECTIONS OF SW IA. ATTM SINCE 00Z
NAM APPEARED TOO FAR N WITH SFC LOW TRACK AND WAS A SLIGHT N
OUTLIER W/500 MB TRACK...AND SWING SHIFT BASED UPDATE ON GFS AND
WITH 00Z ECMWF COMING IN LINE WITH THAT MODEL...THE GFS/ECMWF WERE
FOLLOWED. DID USE SOME OF THE RAPID REFRESH DATA IN TRIMMING BACK
PCPN LATER THIS MORNING/AFTN WRN ZONES HOWEVER. THUS WITH GFS AND
ESPECIALLY THE ECMWF KINKING BACK 280/285 K THETA SURFACES INTO
SWRN IA THIS AFTN...SUGGESTING A MORE PROLONGED PD OF TROWAL
GENERATED SNOWFALL...EXPANDED BLIZZARD WARNING TO JUST E OF OMAHA
AND INCREASED SNOW AMOUNTS. ALSO ADDED A TIER OF COUNTIES ON SW
SIDE OF WINTER WEATHER ADVSRY TO INCLUDE OMAHA AND THE REST OF SW
IA WHERE AN INCH OF SNOW WILL BE DRIVEN BY THE WINDS.  THESE STRONG
WINDS ARE A GIVEN WITH GUSTS OF 40-45 KTS ALREADY OBSERVED ON W/SW
SIDE OF SFC LOW AND 850 MB WINDS FCST TO STRENGTHEN INTO AFTN AS
SYSTEM DEEPS A BIT MORE. THIS WILL BRING SUBSTANTIAL BLOWING SNOW
TO THOSE LOCATIONS THAT MANAGE TO PICK UP OVER AN INCH OR
TWO...WHICH IS CURRENTLY EXPECTED FM NCNTRL KNOX COUNTY TO ERN
SECTIONS OF POTTAWATTAMIE COUNTY IN WCNTRL IA. FOR SIMPLIFICATION
SOME COUNTIES IN WINTER WX ADVSRY WERE DROPPED FM WIND ADVSRY
ALTHOUGH STRONG WINDS WILL PRECEDE ACCUM SNOWS. WIND CHILL VALUES
WILL BE DROPPING AS TEMPS FALL THROUGH TNGT AND FURTHER
ADJUSTMENTS OF HEADLINES WL PROBABLY BE NEEDED TO ACCOUNT FOR
WHERE SNOW CONTINUES BLOWING COMBINING WITH DANGEROUSLY COLD WIND
CHILLS. FOR NOW JUST KEPT WINTER HEADLINES GOING THRU 06Z SUNDAY.

MAIN CHANGES BEYOND CURRENT STORM WERE TO TRIM BACK TEMPS A FEW
MORE DEGREES NERN 1/2 OR SO MON/TUE WHERE ACCUM SNOW SHOULD LIMIT
DAYTIME WARMING AND FACILITATE BETTER RADIATION/COOLING AT NGT.
WILDCARD REMAINS AMOUNT OF CLOUD COVER WITH WEAK WAVES AND
SUBSEQUENT WARM ADVCTN THROUGH TUESDAY. NO CHANGES TO WED AND BEYOND.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

IFR TO MVFR CONDITIONS ALONG WITH VERY WINDY NORTHWEST SFC WINDS ARE
EXPECTED FOR MUCH OF THE TAF PD AT ALL TAF SITES. ARCTIC FRONT
CONTINUES TO MOVE THRU THE AREA AND PASSED THRU KOFK AROUND 0730Z
TURNING PCPN OVER TO -SN WITH NW WINDS GUSTING TO AROUND 30 KTS.
EXPECT THIS FRONT TO PASS THRU KOMA AND KLNK AROUND 10-11Z THIS
MORNING. SFC WINDS SUSTAINED AT 35 KTS COULD GUST CLOSE TO 50KTS AT
TIMES LATER THIS MORNING AND INTO THE AFTERNOON HOURS. ANY SNOW AT
THE SITES WILL CREATE BLSN AND REDUCED VISIBILITIES. THE HIGHEST
SNOWFALL AMOUNTS ARE EXPECTED AT KOFK WITH LIGHT ACCUMULATIONS
EXPECTED AT KOMA. NOT EXPECTING MUCH IF ANY AT KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...BLIZZARD WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT
     FOR NEZ034.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR NEZ066-078-088>093.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR NEZ045-051>053-067-068.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR NEZ030-042-043-050-
     065.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ016-
     017-031>033-044.

     BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-015-
     018.

IA...BLIZZARD WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT
     FOR IAZ043-055-056-069.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR IAZ079-080-090-091.

&&

CHERMOK/KERN
Hazardous weather outlook, Dec 11, 5:33 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
533 AM CST SAT DEC 11 2010

IAZ043-055-056-069-NEZ011-012-015-018-034-120145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-WAYNE-
BURT-
533 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA AND WESTERN IOWA.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD CONDITIONS WILL LIKELY SPREAD FROM NORTHEAST NEBRASKA
INTO WEST CENTRAL IOWA THIS MORNING AS LOW PRESSURE TRACKS SLOWLY
SOUTHEAST ACROSS IOWA. A BLIZZARD WARNING IS IN EFFECT FOR THE
AREA INTO THIS EVENING AND SNOWFALL OF 3 TO 6 INCHES IS EXPECTED.
NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL CAUSE WHITE-
OUT CONDITIONS AND ALSO PUSH WIND CHILL VALUES WELL BELOW ZERO.
TRAVEL WILL BE DIFFICULT IF NOT IMPOSSIBLE...ESPECIALLY BY
AFTERNOON...AS SNOW DEPTHS INCREASE. STRONG WINDS WILL CONTINUE
TO CAUSE BLOWING SNOW AND REDUCED VISIBILITIES TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME BLOWING AND DRIFTING SNOW IS POSSIBLE ON SUNDAY AND WIND
CHILL VALUES OF 15 TO 25 BELOW ZERO ARE EXPECTED BOTH EARLY SUNDAY
AND AGAIN SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND HAZARDOUS CONDITIONS
TO THE NATIONAL WEATHER SERVICE IN OMAHA.

IAZ079-080-090-091-NEZ016-017-031>033-044-045-051>053-067-068-
120145-
MILLS-MONTGOMERY-FREMONT-PAGE-ANTELOPE-PIERCE-MADISON-STANTON-
CUMING-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY-CASS-OTOE-
533 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF STRONG WINDS...SNOWFALL OF 1 TO 3 INCHES...AND
DANGEROUSLY COLD WIND CHILL VALUES HAS PROMPTED THE EXTENSION OF A
WINTER WEATHER ADVISORY TO INCLUDE THE OMAHA AREA AS WELL AS FAR
SOUTHWEST IOWA. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50
MPH AND THE NEW SNOW WILL CREATE AREAS OF POOR VISIBILITIES IN
BLOWING SNOW ALONG WITH LOCALLY HAZARDOUS TRAVEL CONDITIONS. WIND
CHILL VALUES OF 10 TO 20 BELOW ARE EXPECTED TONIGHT. INTENSE LOW
PRESSURE THAT WILL TRACK SLOWLY SOUTHEAST ACROSS IOWA TODAY IS
RESPONSIBLE FOR THE WINTRY WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF DRIFTING SNOW CAN BE EXPECTED SUNDAY AND WIND CHILL
VALUES OF 10 TO 20 BELOW ZERO ARE POSSIBLE SUNDAY MORNING AND
AGAIN SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND HAZARDOUS CONDITIONS
TO THE NATIONAL WEATHER SERVICE IN OMAHA.

NEZ030-042-043-050-065-066-078-088>093-120145-
BOONE-PLATTE-COLFAX-BUTLER-SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
533 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL PREVAIL ACROSS THE AREA TODAY AS INTENSE LOW
PRESSURE TRACKS SLOWLY SOUTHEAST ACROSS IOWA. WIND SPEEDS OF 25 TO
35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED...AND THESE STRONG
WINDS WILL WHIP AROUND THE OCCASIONAL LIGHT SNOW THAT FALLS THIS
MORNING. IN ADDITION...THE GUSTY WINDS AND FALLING TEMPERATURES
WILL BRING DANGEROUSLY COLD WIND CHILL VALUES TO THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILL VALUES BELOW ZERO ARE EXPECTED SUNDAY MORNING AND AGAIN
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard, 2 winter weather, 1 cold/wind chill. Local standard time, as filed.

Blizzard, Monona

When
December 11, 11:00 AM CST to 8:00 PM CST
Where
Monona forecast zone
Reported by
COOP Observer
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Blizzard conditions developed over Monona county a little before noon on Dec. 11. Snowfall over the county was generally 2 to 4 inches with 2.5 inches reported by the cooperative observer near Onawa the highest reported in the county. The snow combined with with northwest winds of 35 to 40 mph with gusts around 55 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. Poor visibilities caused a 40 to 50 car pile-up near the Woodbury county line on I-29 shortly before noon causing its closure. Other highways in the county were also closed because of poor visibilities and drifting snow. The snow began around 7 am on the 11th and light snow or significant visibility restrictions in blowing snow lasted until around 3 am on the 12th.

Winter Weather, Montgomery

When
December 11, 11:00 AM CST to December 12, 3:00 AM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Near-blizzard conditions developed over Montgomery county for a few hours during the late afternoon or early evening hours of Dec. 11th. Snowfall of an inch or two combined with northwest winds of 35 to 40 mph with gusts around 50 causing visibilities to drop to 1/4 mile or less for an hour or two. A peak gust of 48 mph was measured by the Awos at Red Oak at 415 pm on Dec. 11. Although visibilities improved a little in the early evening of the 11th, snow and blowing snow significantly reduced visibilities in open areas into the morning hours of Dec. 12th.

Winter Weather, Page

When
December 11, 11:00 AM CST to December 12, 3:00 AM CST
Where
Page forecast zone
Reported by
AWOS
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Near-blizzard conditions developed over Page county for a few hours during the late afternoon or early evening hours of Dec. 11th. Snowfall of an inch or two combined with northwest winds of 35 to 40 mph with gusts around 50 causing visibilities to drop to 1/4 mile or less for an hour or two. A peak gust of 46 mph was measured by the Awos in Clarinda at 515 pm on Dec. 11. Although visibilities improved a little in the early evening of the 11th, snow and blowing snow significantly reduced visibilities in open areas into the morning hours of Dec. 12th.

Blizzard, Harrison

When
December 11, 12:00 PM CST to 8:00 PM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Blizzard conditions developed over Harrison county around noon on Dec. 11. Snowfall over the county was generally 3 to 5 inches with 5 inches reported by the cooperative observer near Little Sioux. The snow combined with with northwest winds of 35 to 40 mph with gusts around 55 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. A peak gust of 53 mph was measured by home weather equipment in Mondamin at 555 pm on the 11th. The snow began around 8 am on the 11th and light snow or significant visibility restrictions in blowing snow lasted until around 3 am on the 12th.

Blizzard, Pottawattamie

When
December 11, 1:00 PM CST to 9:00 PM CST
Where
Pottawattamie forecast zone
Reported by
AWOS
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Blizzard conditions developed over Pottawattamie county early in the afternoon of Dec. 11. Snowfall over the county was generally 2 to 3 inches with a little over 2 inches reported in Oakland the highest reported in the county. The snow combined with with northwest winds of 35 to 40 mph with gusts to around 50 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. The poor visibilities caused the closure of Interstate 80 east of Council Bluffs for 15 hours and also contributed to a 40-vehicle accident between Walnut and Atlantic. A peak gust of 49 mph was measured by the Awos in Council Bluffs at 315 pm. The snow began around 8 am and light snow or significant visibility restrictions in blowing snow lasted until around 2 am on the 12th.

Blizzard, Shelby

When
December 11, 1:00 PM CST to December 12, 1:00 AM CST
Where
Shelby forecast zone
Reported by
AWOS
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Blizzard conditions developed over Shelby county early in the afternoon of Dec. 11. Snowfall over the county was generally 2 to 4 inches with a little over 3 inches reported in Harlan the highest reported in the county. The snow combined with with northwest winds of 35 to 40 mph with gusts over 55 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. A peak gust of 58 mph was measured by the Awos in Harlan at 535 pm. The snow began around 8 am and light snow or significant visibility restrictions in blowing snow lasted until around 5 am on the 12th.

Blizzard, Mills

When
December 11, 1:00 PM CST to 9:00 PM CST
Where
Mills forecast zone
Reported by
AWOS
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Blizzard conditions developed over Mills county early in the afternoon of Dec. 11. Snowfall over the county was generally 2 to 3 inches with around 2 inches reported in Glenwood the highest reported in the county. The snow combined with with northwest winds of 35 to 40 mph with gusts to around 50 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. A peak gust of 48 mph was measured by the Awos at Offutt AFB, just west of the county in Sarpy county Nebraska 548 pm. The strong winds caused numerous power outages in the county, especially from 5 to 6 pm. The snow began around 8 am and light snow or significant visibility restrictions in blowing snow lasted until around 2 am on the 12th.

Cold/Wind Chill, Monona

When
December 11, 11:00 PM CST to December 12, 8:00 AM CST
Where
Monona forecast zone
Reported by
AWOS
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Northwest winds of 20 to 30 mph combined with temperatures which fell to around zero or a little colder and produced wind chill values of 20 below to 25 below zero from late on Dec. 11 into the morning hours of Dec. 12.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265149, 265150, 265151, 265148, 265146, 265147, 265153, 265154.